Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 22, NWS Dodge City, KS

May 5, 2019Gray County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 2019, 4:18 PM CDT for Gray County, Meade County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 4:18 PM CDT (21:18 UTC)
Expired
May 5, 2019, 5:15 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:45 PM CDTHAIL 1.759 Sse Copeland, KS
May 5, 5:21 PM CDTHAIL 15 N Meade, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS53 KDDC 052118
SVRDDC
KSC069-119-052215-
/O.NEW.KDDC.SV.W.0022.190505T2118Z-190505T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
418 PM CDT Sun May 5 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Meade County in southwestern Kansas...
  Southern Gray County in southwestern Kansas...

* Until 515 PM CDT.

* At 418 PM CDT, a severe thunderstorm was located 7 miles south of
  Copeland, moving east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Meade, Fowler and Missler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3740 10065 3751 10065 3752 10023 3731 10017
      3713 10032
TIME...MOT...LOC 2118Z 270DEG 14KT 3743 10063 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
567 
WWUS53 KDDC 052146
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
446 PM CDT Sun May 5 2019

KSC069-119-052215-
/O.CON.KDDC.SV.W.0022.000000T0000Z-190505T2215Z/
Meade KS-Gray KS-
446 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN MEADE AND SOUTHEASTERN GRAY COUNTIES...

At 446 PM CDT, a severe thunderstorm was located 7 miles north of
Missler, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Meade, Fowler and Missler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 10062 3750 10061 3752 10023 3731 10017
      3713 10032
TIME...MOT...LOC 2146Z 281DEG 17KT 3742 10048 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID
209 
WWUS53 KDDC 052203
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
503 PM CDT Sun May 5 2019

KSC069-052213-
/O.CAN.KDDC.SV.W.0022.000000T0000Z-190505T2215Z/
Gray KS-
503 PM CDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3741 10062 3747 10061 3747 10024 3731 10017
      3713 10032
TIME...MOT...LOC 2203Z 298DEG 18KT 3738 10044 

$$

KSC119-052215-
/O.CON.KDDC.SV.W.0022.000000T0000Z-190505T2215Z/
Meade KS-
503 PM CDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN MEADE COUNTY...

At 503 PM CDT, a severe thunderstorm was located near Missler, moving
southeast at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Meade, Fowler and Missler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3741 10062 3747 10061 3747 10024 3731 10017
      3713 10032
TIME...MOT...LOC 2203Z 298DEG 18KT 3738 10044 

HAIL...2.00IN
WIND...60MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:32 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 5, 2:32 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
232 PM CDT Sun May 5 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Monday)
Issued at 103 PM CDT Sun May 5 2019

The focus for thunderstorm chances shift slighty east across
southwest Kansas and into portions of central Kansas this evening
ahead of a slowly deepening surface low in extreme southwest Kansas.
A prevailing southerly flow will further enhance moisture advection
into central Kansas as a sharpening dryline attendant to the surface
low remains situated across southwest Kansas. Steepening low/mid
level lapse rates ahead of the dryline and more than sufficient
instability will set the stage for thunderstorm development later
this afternoon as a series of H5 vort maxima eject out of the
Colorado Rockies into the high plains. SBCAPE values upward of 2500
to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt
westerly flow aloft will increase severe potential with large hail
and damaging winds the main threat. An isolated tornado cannot be
ruled out.

As for temperatures, look for lows back down into the 50s(F) tonight.
For Monday, highs will be dependent on how far south a cold front
pushes southward into western/central Kansas before stalling out.
Highs are expected to be in the mid/upper 60s(F) to possibly near 70F
behind the boundary in central Kansas Monday afternoon with the
lower/mid 80s(F) more likely closer to the Oklahoma border.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun May 5 2019

Regardless of weak ridging aloft moving out of the Southern Rockies
into the Western High Plains Monday, thunderstorms will be possible
Monday evening in vicinity of a cold front projected to push
southward through much of western and central Kansas late in the
day. Although upper level westerlies will be relativly weak,
abundant moisture/instability and sufficient forcing associated with
the frontal boundary should be enough to trigger thunderstorm
development across portions of southwest and central Kansas toward
the evening hours. Thunderstorm chances continue each day through at
least Wednesday due to little movment of the aforementioned frontal
boundary while an upper level trough pushes ashore into the Desert
Southwest Tuesday, setting up an increasingly difluent southwest
flow aloft across the Western High Plains.

Near to a little below normal temperatures are likely dependent on
the orientation of a near stationary frontal boundary draped across
the area Tuesday. Should see highs generally up into the 60s(F)
and the lower/mid 70s(F). Cooler air begins to spread into western
Kansas behind a strong cold frontal passage late Wednesday. Could
see a wide range of temperatures Wednesday with highs possibly
only up into the 50s(F) toward west central Kansas to the 70s(F)
further southeast...all dependent on timing of the front.
Significantly cooler air spilling into the area may limit highs
to the 50s(F) Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun May 5 2019

Isolated thunderstorms will be possible across central and portions
of southwest Kansas late this afternoon and evening, potentially
affecting areas along and east of a KGCK to KLBL line. Otherwise,
predominately VFR conditions will prevail through late this evening.
Southerly winds around 15 to 25kt are expected to continue through
this evening as a lee side trough of low pressure remains anchored
in extreme eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  76  54  71 /  30  40  50  50
GCK  53  71  51  68 /  20  40  50  50
EHA  52  82  53  75 /  10  20  30  30
LBL  55  82  55  74 /  20  30  40  40
HYS  55  65  49  61 /  30  50  70  60
P28  57  80  57  73 /  30  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 5, 3:52 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
352 PM CDT Sun May 5 2019

KSZ030-031-043>046-061>066-074>081-084>090-060945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected to develop late this afternoon
in the vicinity of a sharpening dryline extending across southwest
Kansas, then move eastward into central Kansas through this evening.
Some storms may be severe capable of producing up to tennis ball
size hail and damging winds 60 to 70 mph. An isolated tornado cannot
be ruled out.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across portions of
southwest and central Kansas each day through Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with the
strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Tuesday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM generally east of a
Dighton to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 5, 4:03 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT Sun May 5 2019

KSZ076-077-086-087-052200-
Gray KS-Seward KS-Meade KS-Haskell KS-
403 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...NORTHERN
MEADE...SOUTHERN GRAY AND SOUTHEASTERN HASKELL COUNTIES UNTIL 500 PM
CDT...

At 402 PM CDT, Doppler radar was tracking a rapidly developing
strong thunderstorm near Tice, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Meade and Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify to severe levels, so be certain to monitor
local radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3740 10076 3750 10073 3756 10024 3734 10021
      3719 10034
TIME...MOT...LOC 2102Z 274DEG 17KT 3743 10069

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:06 PM CDTSpecial Weather StatementDDCKearny54 min
May 5, 6:48 AM CDTSpecial Weather StatementDDCClark57 min
May 5, 8:52 AM CDTSpecial Weather StatementDDCComanche53 min
May 5, 4:03 PM CDTSpecial Weather StatementDDCMeade57 min
May 5, 4:13 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny47 min
May 5, 4:55 PM CDTSpecial Weather StatementDDCHodgeman50 min
May 5, 4:59 PM CDTSpecial Weather StatementDDCFinney, Gray46 min
May 5, 5:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee55 min
May 5, 5:14 PM CDTSevere Thunderstorm WarningDDCMeade61 min
May 5, 5:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray57 min
May 5, 5:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman43 min
May 5, 5:37 PM CDTTornado Warning Tornado observedDDCFord23 min
May 5, 5:46 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens44 min
May 5, 6:07 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa33 min
May 5, 6:10 PM CDTSevere Thunderstorm WarningDDCFord, Gray37 min
May 5, 6:16 PM CDTSevere Thunderstorm WarningDDCMeade44 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningDDCFord41 min
May 5, 6:22 PM CDTSevere Thunderstorm WarningDDCEllis, Rush53 min
May 5, 6:24 PM CDTTornado Warning Tornado observedDDCMeade36 min
May 5, 6:35 PM CDTFlash Flood WarningDDCMeade6 hr
May 5, 6:48 PM CDTSevere Thunderstorm WarningDDCGray57 min
May 5, 6:58 PM CDTTornado Warning Tornado observedDDCMeade32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.